Texas, 2020

Drought in Texas, June 1 to 30, 2020

June 1 to 30, 2020 · NWS EWX · 2 events in 2 counties and zones

Nearly all of South Central Texas had less than normal rainfall during June. However, the deficit wasn't enough to change the drought status across the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Nearly all of South Central Texas had less than normal rainfall during June. However, the deficit wasn't enough to change the drought status across the region. Only Dimmit and Maverick Counties were in Severe (D2) category or worse and they were both in D2 at the end of May. Both counties had burn bans in effect.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 31, 11:59 PM CST, 1 minute earlier.

Area forecast discussion, May 31, 11:59 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1259 AM CDT Mon Jun 1 2020

.AVIATION...
An upper level low continues to linger over the region. Convection
associated with this feature has decreased over the last few hours,
but low chances for showers and thunderstorms will continue
overnight. Chances will increase during the day Monday as the
atmosphere heats. Outside of convection, ceilings will drop to MVFR
overnight at AUS and DRT and to IFR in San Antonio. Ceilings will
gradually rise to VFR during the afternoon. Rain chances will
generally come to an end Monday evening.

&&

.PREV DISCUSSION... /ISSUED 234 PM CDT Sun May 31 2020/

SHORT TERM (Tonight through Monday Night)...
he upper level low continues to be centered to the southwest of
Laredo over northern Mexico based on water vapor imagery. While most
of the shower and thunderstorm activity this morning and early this
afternoon has been limited to areas between Corpus Christi and
Laredo in addition to parts of the Texas Coast there have been some
pop up isolated showers and storms across parts of the Rio Grande
Plains, Edwards Plateau, and Hill Country here in South Central
Texas.

This trend will continue for the rest of the afternoon through the
end of the short term Monday night. Model soundings show generally
low values of CAPE and shear, along with unimpressive lapse rates so
while isolated thunderstorms are possible no severe weather is
expected, with lightning being the main hazard from any storms we
see today through the start of the work week. Models show
precipitable water values increasing over the next 24-36 hours so
any of these isolated showers/storms could produce a locally heavy
downpour that results in a quick inch or so of rain. Because of the
isolated nature of the activity we are not expecting any widespread
flooding concerns.

By Monday morning the upper low should be situated very near the
Texas Big Bend putting South Central Texas in a better spot for
scattered to numerous showers and thunderstorms. Changes increase
during the afternoon hours as the diurnal heating will help add
extra lift to the moist environment. PoPs are highest for the Monday
afternoon period with most high resolution models showing a focus
for activity around the I-35 corridor through Monday afternoon.

The low will drift slowly north Monday night before getting stuck in
the broad upper level ridge encompassing much of the Southern U.S.
This will prolong rain chances for parts of the area into midweek.
With the increased cloud cover and rain around afternoon highs for
today and tomorrow will be kept a few degrees below seasonal normals
in the lower 80s.

LONG TERM (Tuesday through Sunday)...
As the upper low is shifting slowly east, chances for showers become
confined to the Coastal Plains Tuesday and Wednesday, and the blended
output has a drier solution to the remainder of the week. Slow
warming trend continues under the influence of upper ridging, and
temperature get back into the low 90s for I-35 by Thursday.

As focus is shifted to the Tropics, there is potential for tropical
development next week in the Bay of Campeche. The National Hurricane
Center has an area highlighted for 50% chance for development over
the next 5 days. This area of interest is from a tropical system in
the Eastern Pacific. We are still in the very early of stages of the
forecast for this area of interest, and changes may be made when/if
development is more clear.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              82  69  86  69  88 /  60  20  20  -   -
Austin Bergstrom Intl Airport  82  68  86  68  88 /  60  20  30  -   10
New Braunfels Muni Airport     82  68  86  68  87 /  60  20  30   0  -
Burnet Muni Airport            80  67  84  67  86 /  50  20  20   0   0
Del Rio Intl Airport           88  70  90  71  91 /  40  30  20  -    0
Georgetown Muni Airport        82  68  87  68  88 /  50  20  20   0  -
Hondo Muni Airport             86  68  87  68  90 /  60  30  30   0   0
San Marcos Muni Airport        82  68  86  68  88 /  60  20  30   0  -
La Grange - Fayette Regional   84  69  88  70  88 /  50  20  20  -   10
San Antonio Intl Airport       84  70  86  70  88 /  60  20  30   0  -
Stinson Muni Airport           84  70  86  70  88 /  60  30  30   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...05
Long-Term...04
Hazardous weather outlook, May 31, 7:28 PM CST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
828 PM CDT Sun May 31 2020

TXZ171>173-183>194-202>209-217>225-228-020130-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
828 PM CDT Sun May 31 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Scattered showers and non-severe thunderstorms will have the
potential to lead to locally heavy rainfall tonight. Isolated
locations could see minor flood impacts such as ponding on
roadways, especially in low-lying spots and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered showers and non-severe thunderstorms will have the
potential to lead to locally heavy rainfall on Monday. Isolated
locations could see minor flood impacts such as ponding on
roadways, especially in low-lying spots and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Dimmit

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Dimmit forecast zone
Reported by
Drought Monitor
Coordinates
28.423, -99.757 (the zone’s center; the record gives no point)

Nearly all of South Central Texas had less than normal rainfall during June. However, the deficit wasn't enough to change the drought status across the region. Only Dimmit and Maverick Counties were in Severe (D2) category or worse and they were both in D2 at the end of May. Both counties had burn bans in effect.

Drought, Maverick

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Maverick forecast zone
Reported by
Drought Monitor
Coordinates
28.743, -100.314 (the zone’s center; the record gives no point)

Nearly all of South Central Texas had less than normal rainfall during June. However, the deficit wasn't enough to change the drought status across the region. Only Dimmit and Maverick Counties were in Severe (D2) category or worse and they were both in D2 at the end of May. Both counties had burn bans in effect.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899530, 899531.